Alert archive / U.S. Virgin Islands / Flash Flood Warnings in 2008

Flash Flood Warning 40, NWS JSJ

September 3, 2008

NWS JSJ issued this flash flood warning at Sep 3, 2008, 10:16 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2008, 10:16 PM CDT (03:16 UTC)
Expired
Sep 4, 2008, 6:06 AM CDT
In force
8 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 040316
FFWSJU
VIC010-020-030-040515-
/O.NEW.TJSJ.FF.W.0040.080904T0316Z-080904T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1116 PM AST WED SEP 3 2008

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING COUNTIES

  IN THE U.S. VIRGIN ISLANDS
     SAINT JOHN
     SAINT THOMAS
     SAINT CROIX

* UNTIL 115 AM AST

* AT 1104 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  SCATTERED SHOWERS AND THUNDERSTORMS WITH HEAVY RAINS ACROSS THE    
  U.S. VIRGIN ISLANDS. GROUNDS ARE SATURATED FROM THE PAST 12 HOURS  
  RAINFALL. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE LIKELY  
  THROUGH THE EARLY MORNING HOURS. MUDSLIDES AND LANDSLIDES ARE      
  POSSIBLE ALONG HIGHER ELEVATIONS OF THE LOCAL ISLANDS. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHARLOTTE
  AMALIE WEST...CHARLOTTE AMALIE...CHARLOTTE AMALIE EAST AND ANNAS
  RETREAT

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN
JUAN.

LAT...LON 1826 6473 1810 6473 1807 6470 1783 6470
      1826 6473 1827 6498 1830 6503 1842 6506
      1839 6465 1830 6464

$$

FIGUEROA
4 follow-up statements
000 
WGCA72 TJSJ 040506
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
106 AM AST THU SEP 4 2008

VIC020-030-040512-
/O.CAN.TJSJ.FF.W.0040.000000T0000Z-080904T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAINT JOHN VI-SAINT THOMAS VI-
106 AM AST THU SEP 4 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SAINT THOMAS AND
SAINT JOHN COUNTIES...

WHILE THE FLASH FLOOD WARNING HAS BEEN CANCELLED...RESIDENTS AND 
MOTORISTS ARE CAUTIONED TO ALLOW SEVERAL HOURS FOR LOCAL RIVERS AND 
STREAMS TO RETURN TO NORMAL LEVELS. MOST FLOOD DEATHS OCCUR IN 
AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER 
COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR 
CAR TO CROSS SAFELY.

LAT...LON 1767 6473 1769 6479 1767 6482 1768 6491
      1776 6491 1780 6482 1777 6465 1780 6462
      1776 6455

$$

VIC010-040515-
/O.CON.TJSJ.FF.W.0040.000000T0000Z-080904T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAINT CROIX VI-
106 AM AST THU SEP 4 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM AST FOR SAINT
CROIX COUNTY...

LAT...LON 1767 6473 1769 6479 1767 6482 1768 6491
      1776 6491 1780 6482 1777 6465 1780 6462
      1776 6455

$$

RA
000 
WGCA52 TJSJ 040514
FFWSJU
VIC010-040815-
/O.EXT.TJSJ.FF.W.0040.000000T0000Z-080904T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
114 AM AST THU SEP 4 2008

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  
     SAINT CROIX

* UNTIL 415 AM AST

* AT 105 AM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
HEAVY THUNDERSTORM ACTIVITY OVER THE WATERS JUST SOUTH OF ST CROIX. 
THESE THUNDERSTORMS WILL MOVE OVER THE ISLAND DURING THE NEXT HOUR 
AND BRING VERY HEAVY RAINS TO THE AREA UNTIL AT LEAST 415 AM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 1767 6473 1769 6479 1767 6482 1768 6491
      1776 6491 1780 6482 1777 6465 1780 6462
      1776 6455

$$

RA
000 
WGCA52 TJSJ 040816
FFWSJU
VIC010-041115-
/O.EXT.TJSJ.FF.W.0040.000000T0000Z-080904T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
416 AM AST THU SEP 4 2008

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING COUNTY

  IN THE U.S. VIRGIN ISLANDS
     SAINT CROIX

* UNTIL 715 AM AST

* AT 405 AM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
MODERATE TO HEAVY RAINS CONTINUE TO LINGER OVER THE WARNED AREA. 

ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE THROUGH 
THE NEXT FEW HOURS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 1767 6473 1769 6479 1767 6482 1768 6491
      1776 6491 1780 6482 1777 6465 1780 6462
      1776 6455

$$

RA
000 
WGCA72 TJSJ 041106
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
706 AM AST THU SEP 4 2008

VIC010-041111-
/O.CAN.TJSJ.FF.W.0040.000000T0000Z-080904T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAINT CROIX VI-
706 AM AST THU SEP 4 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SAINT CROIX...

PREVIOUS RAINFALL OVER THE AREA HAS DISSIPATED...AND NO ADDITIONAL 
HEAVY RAIN IS EXPECTED FOR THE NEXT FEW HOURS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE 
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY 
BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.


LAT...LON 1767 6473 1769 6479 1767 6482 1768 6491
      1776 6491 1780 6482 1777 6465 1780 6462
      1776 6455

$$

RA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 3:36 PM CDT, 6 hours 40 minutes earlier.

Area forecast discussion, Sep 3, 3:36 PM CDT, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
436 PM AST WED SEP 3 2008

.DISCUSSION...VERY ACTIVE WEATHER EXPECTED TO CONTINUE ACROSS THE
LOCAL AREA THIS EVENING AS THE BROAD CYCLONIC CIRCULATION OF
HANNA PERSISTS ACROSS THE REGION. A GRADUALLY VEERING 25-35 KT
FLOW HAS PRODUCED STRONG HELICITY ACROSS THE AREA...WITH SJU 12Z
SOUNDING INDICATING A VALUE OF 112 M2/S2...WHICH IS AS HIGH AS I
REMEMBER SEEING HERE. THIS STRONG MOIST FLOW COUPLED WITH GOOD
DIVERGENCE ALOFT HAS PRODUCED SPIRAL BANDS OF SQUALLS AND TSTORMS
RACING NNE ACROSS THE AREA AT 30 KT...WITH NUMEROUS REPORTS OF
35-45 MPH WIND GUSTS...AND MULTIPLE WATERSPOUTS REPORTS...AND A
FEW TORNADOES S OF THE SAN JUAN METRO AREA THIS MORNING. NWS
DOPPLER DEPICTING STRONG SEVERE AND MESO SIGNALS ALL DAY. HANNA IS
FINALLY ROTATING AROUND THE UPPER LOW TO ITS W/NW BUT THIS HAS YET
TO AFFECT THE BROAD ZONE OF WEATHER ACROSS THE CENTRAL CARIB
SPREADING NE ACROSS HISPANIOLA AND PR. RAINFALL MAX PER 88D SHOWS
9 INCHES SINCE MIDNIGHT ACROSS THE W END OF THE CORDILLERA
CENTRAL...AND MORE NOW OCCURRING ACROSS MUCH OF THE ISLAND IN
MERGING LINES OF CNVTN...AND AN ADDITIONAL 3 TO 6 INCHES COULD BE
SEEN OVERNIGHT. WE HAVE NUMEROUS WATCH-WARNINGS-ADVISORIES
CURRENTLY IN EFFECT...INCLUDING A WIND ADVISORY FOR HIGHER
ELEVATIONS. DUE TO LITTLE RAINFALL SINCE THIS MORNING ACROSS THE
VIRGIN ISLANDS...THE FLASH FLOOD WATCH HAS BEEN DROPPED THERE. AS
HANNA BEGINS TO LIFT AWAY TO THE NW LATE TONIGHT AND THURSDAY...A
WEAKENING AND DRIER LLVL FLOW WILL DEVELOP ACROSS THE AREA TO
PRODUCE A QUICKLY IMPROVING WEATHER SCENARIO...FROM SOUTHEAST TO
NORTHWEST. WAVE AND SWELL ACTION ALONG THE SOUTH AND WEST COASTS
ARE RETARDING THE OUTFLOW OF RIVER SYSTEMS AND FURTHER
COMPLICATING THE FLOODING SCENARIO. SOILS ARE SATURATED AND RIVERS
AT OR NEAR BANKFULL...AND MINOR RAIN AMOUNTS WILL MAINTAIN
FLOODING.

IKE LOOKS TO BE ON TRACK PER LATEST NHC FORECAST AND IS EXPECTED
TO PASS N OF THE AREA FRIDAY NIGHT-SATURDAY...AND BEND WSW TOWARDS THE
BAHAMAS. IT REMAINS UNCLEAR EXACTLY WHAT EFFECTS WE WILL SEE FROM
IKE...OTHER THAN UNUSUAL WINDS AND LARGE SWELLS...BUT DIRECT
IMPACT STILL LOOKS UNLIKELY. STAY TUNED.

&&

.AVIATION...THE OUTER BANDS OF TROPICAL STORM HANNA WILL CONTINUE TO
BRING MVFR CONDITIONS ACROSS PUERTO RICO THROUGH THE EVENING
HOURS...WITH TEMPORARY IFR CONDITIONS POSSIBLE IN A PASSING +TSRA OR
+SHRA THROUGH 02Z. IN ADDITION...STRONG GUSTY WINDS OF 20-30KTS CAN
BE EXPECTED WITH SHOWERS AS THEY MOVE ACROSS THE LOCAL TAF SITES.
PREVAILING VFR CONDITIONS ARE EXPECTED ACROSS THE VI AS WELL AS TKPK
AND TNCM THROUGH THE EVENING HOURS. FOR TOMORROW...EXPECT IMPROVING
CONDITIONS FROM EAST TO WEST AS TROPICAL STORM HANNA BEGINS TO MOVE
AWAY FROM THE LOCAL ISLANDS...WITH PREVAILING VFR CONDITIONS
EXPECTED FOR ALL THE TAF SITES BY THE AFTERNOON HOURS.

&&

.MARINE...A STRONG SLY FLOW OF 25-28 KT IN LIKELY BLOWING ACROSS
THE MONA PASSAGE AND ADJACENT WATERS...GENERATING HIGH AND
CONFUSED SEAS IN S WIND SWELL AND WNW SWELL FROM HANNA. WIND IS
SLIGHTLY LOWER ELSEWHERE...WITH SEAS 5 TO 7 FEET. THE S COASTS OF
THE LOCAL ISLANDS ARE GETTING HIT WITH STRONG WAVE ACTION DUE TO
THIS ONSHORE FLOW...AND OCCASIONAL BROAD WIND SURGES OF 35-50
KNOTS IN SQUALLS AND INTENSE TSTORMS ARE MAKING FOR VERY ROUGH AND
STEEP SEAS THERE. WIND AND SEAS WILL GRADUALLY DIMINISH LATE
TONIGHT INTO THURSDAY MORNING...AND THEN AT A FASTER RATE THURSDAY
NOON INTO THE NIGHT. SWELLS ASSOCIATED WITH IKE ARE LIKELY TO
ARRIVE INTO THE REGIONAL WATERS LATE FRIDAY...PEAKING ON SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  80  92  80  90 /  60  50  20  30
STT  79  88  79  88 /  50  50  20  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLOOD WATCH UNTIL 10 PM AST THIS EVENING FOR CENTRAL INTERIOR-
     CULEBRA-EASTERN INTERIOR-MAYAGUEZ AND VICINITY-NORTH
     CENTRAL-NORTHEAST-NORTHWEST-PONCE AND VICINITY-SAN JUAN AND
     VICINITY-SOUTHEAST-SOUTHWEST-VIEQUES-WESTERN INTERIOR.

     WIND ADVISORY UNTIL 10 PM AST THIS EVENING FOR CENTRAL INTERIOR-
     EASTERN INTERIOR-MAYAGUEZ AND VICINITY-NORTH CENTRAL-
     NORTHEAST-NORTHWEST-PONCE AND VICINITY-SAN JUAN AND
     VICINITY-SOUTHEAST-SOUTHWEST-WESTERN INTERIOR.

VI...WIND ADVISORY UNTIL 10 PM AST THIS EVENING FOR ST CROIX-ST.
     THOMAS/ST. JOHN/ADJACENT ISLANDS.

&&

04/71/
Hazardous weather outlook, Sep 3, 6:11 AM CDT, 16 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
711 AM AST WED SEP 3 2008

AMZ710>750-PRZ001>013-041115-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
711 AM AST WED SEP 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

OUTER RAIN BANDS FROM TROPICAL STORM HANNA...LOCATED OVER THE
NORTH COAST OF HAITI...WILL BE AFFECTING THE AREA THROUGHOUT THE
DAY. SOILS ARE SATURATED THROUGHOUT MOST OF THE
ISLAND...ANY ADDITIONAL HEAVY RAINS MAY PRODUCE AREAS OF FLASH
FLOODING AND MUDSLIDES. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 4
PM AST FOR THE ENTIRE ISLAND OF PUERTO RICO. MUDSLIDES WILL BE
POSSIBLE IN AREAS OF STEEP AND SATURATED TERRAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ720-730-VIZ001-002-041115-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
711 AM AST WED SEP 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THE OUTER BANDS OF TROPICAL STORM HANNA WILL CONTINUE TO BRING
PERIODS OF MODERATE RAINFALL...CAPABLE OF PRODUCING MINOR FLOODING OF
SMALL STREAMS AND CREEKS ALONG WITH PONDING OF WATER ON ROADWAYS
THROUGHOUT THE DAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Sep 3, 4:52 PM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
552 PM AST WED SEP 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     FLOOD            RIO GRANDE              18.38N 65.84W
09/03/2008                   RIO GRANDE         PR   BROADCAST MEDIA

            WESTIN RIO MAR HOTEL GOLF COURSE FLOODED. NUMEROUS
            LANDSLIDES. FALLEN TREES, BROKEN POWER POLES, RIVER
            MAMEYES STILL OUT OF ITS BANKS.

&&
SEVERAL RAIN FOREST ROADS ARE IMPASSABLE DUE TO FALLEN TREES AND
LANDSLIDES IN THE PALMER SECTOR.

RMOJICA

Nearby

Flash Flood Warnings in U.S. Virgin Islands, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.